Washington, 2017

Dense Smoke in Washington, September 4 to 8, 2017

September 4 to 8, 2017 · NWS OTX · 5 events in 5 counties and zones

Smoke from numerous regional wildfires in Canada, Montana, Oregon and Washington fumigated eastern Washington from September 4th through the 8th. Air Quality sensors throughout eastern Washington recorded Unhealthy and Very Unhealthy readings during much of this period, with local reports of Hazardous air quality.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Smoke from numerous regional wildfires in Canada, Montana, Oregon and Washington fumigated eastern Washington from September 4th through the 8th. Air Quality sensors throughout eastern Washington recorded Unhealthy and Very Unhealthy readings during much of this period, with local reports of Hazardous air quality. Public Health Advisories were issued by local authorities to limit outdoor exposure and activities. A weak cold front on the 8th brought enough wind to ventilate the region and partially clear the smoke from the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 4, 5:03 AM PST, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 4, 5:03 AM PST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
603 AM PDT Mon Sep 4 2017

.SYNOPSIS...
Northeast winds today will bring a slight cool down. But
temperatures will quickly rebound and remain hot through Thursday.
By the end of the week, moisture arriving from the south will
bring cooler temperatures along with the threat of mountain
showers.

&&

.DISCUSSION...

Today through Tuesday:  A shot of cooler air will be dropping into
the Northern Plains on the eastern flank of our resident ridge.
This cool air will largely remain east of the Continental Divide
however the pressure difference between a 1030mb surface high
associated with the cooler, dense air and thermal heat trof over
the Northwestern US will result in breezy north then east to
northeasterly winds through much of the period. North winds will
pick up in the Okanogan Valley this morning then weaken below 10
kts by afternoon as gradients switch more easterly. Northeast
winds will also develop this morning in North Idaho and spill
across the Columbia Basin this afternoon but these winds will
persist well into Tuesday. The air mass only cools around 1C
allowing temperatures to warm back into the upper 80s to lower
90s, just a few degrees cooler than Sunday. The only caveat will
be wildfire smoke. For the last few days, westerly flow aloft has
transported smoke from the Cascade fires which led to an abundance
of mid and high smoke. With the flow reversal, Ern WA will begin
to impacted from smoke in southern BC and western Montana. Thicker
smoke that we have see coming from Diamond Creek the last few
days will also impact the East Slopes of the Cascades versus
remaining along the International Border. All things considered,
air quality is expected to impacted with some areas across the
Northern Mountains possibly improving while others worsen. /sb

Tuesday night through Sunday...Hot and dry conditions will
continue through the middle of the week as a huge four corners
high pressure continues to hold sway over the western United
States with the forecast area under the northern flank of this
feature. Varying degrees of smoke and haze will continue to impact
air quality from time to time with the sun filtered only by smoke
and a few patches of high clouds. Wednesday looks to be the
warmest day of the week and another opportunity to break some
records with most populated valley and basin locations solidly in
the 90s with a few readings close to or reaching 100 degrees in
the lowest elevations.

On Thursday the rideg axis will shift eastward in response to an
offshore trough augmented by the absorption of a decaying
tropical cyclone off of California. This will allow a moderation
of high temperatures on Thursday...but still dry and 10 to 15
degrees above normal.

Thursday night significant changes in the hot and dry pattern
become noticeable. The latest GFS and EC models suggest a mainly
dry cold front passage overnight Thursday into Friday morning as
the offshore trough ejects inland as a weaker short wave. This
impulse along with significantly increased Pacific moisture may be
enough to trigger some showers of thunderstorms mainly over the
Cascades Thursday afternoon and evening...but the main effect will
be breezier conditions especially through the Cascade gaps and
out into the basin on Friday.

Friday appears to bring the best chance for precipitation as the
short wave hustles deeper moisture through the region immediately
ahead of it...but low QPF showers and maybe a few thunderstorms
will be mainly confined to the mountains ringing the basin with
just a dry breezy cool front over the basin. Drier zonal flow is
forecast by all models leading into the weekend...which argues for
dry and occasionally breezy but cooler conditions...still above
normal but only by a few degrees. /Fugazzi

&&

.AVIATION...
12Z: Wildfire smoke lingers near 10kft, however VFR conditions
should prevail with wind becoming more north and northeast. This
flow trajectory will bring smoke from Montana wildfires into the
region and thinking some restrictions possible after 00z. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        90  61  91  63  95  65 /   0   0   0   0   0   0
Coeur d'Alene  89  58  91  57  94  61 /   0   0   0   0   0   0
Pullman        94  60  94  59  97  61 /   0   0   0   0   0   0
Lewiston       99  64  99  65 100  68 /   0   0   0   0   0   0
Colville       91  56  91  53  94  56 /   0   0   0   0   0   0
Sandpoint      87  54  88  50  91  53 /   0   0   0   0   0   0
Kellogg        87  55  89  55  93  58 /   0   0   0   0   0   0
Moses Lake     97  64  96  59  97  60 /   0   0   0   0   0   0
Wenatchee      94  66  93  67  94  67 /   0   0   0   0   0   0
Omak           96  60  95  62  97  64 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Sep 4, 4:53 AM PST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
553 AM PDT Mon Sep 4 2017

IDZ001>004-026-027-WAZ031>038-041>044-051300-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
553 AM PDT Mon Sep 4 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 dense smoke. Local standard time, as filed.

Dense Smoke, Spokane Area

When
September 4, 7:00 AM PST to September 8, 10:00 AM PST
Where
Spokane Area forecast zone
Reported by
Local Official
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The Spokane Regional Clean Air Agency reported Very Unhealthy air quality at their monitoring station in Spokane.

Dense Smoke, Washington Palouse

When
September 4, 7:00 AM PST to September 8, 10:00 AM PST
Where
Washington Palouse forecast zone
Reported by
State Official
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

The Washington State Department of Ecology reported Hazardous air quality readings at their monitoring station in Pullman and Rosalia.

Dense Smoke, Northeast Mountains

When
September 4, 7:00 AM PST to September 8, 10:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
State Official
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The Washington State Department of Ecology reported Hazardous air quality readings at their monitoring station in Newport.

Dense Smoke, Wenatchee Area

When
September 4, 7:00 AM PST to September 8, 10:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
State Official
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

The Washington State Department of Ecology reported Very Unhealthy air quality readings at their monitoring station in Wenatchee.

Dense Smoke, Okanogan Valley

When
September 4, 7:00 AM PST to September 8, 10:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
State Official
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

The Washington State Department of Ecology reported Very Unhealthy air quality readings at their monitoring station at Omak.

What these are

Dense Smoke
Smoke reducing visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722852, 722853, 722854, 722855, 722856.